Avalanche, La Sal & Abajo Mountains
- When
- February 13, 12:00 PM MST to 12:02 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
A skier triggered an avalanche in the La Sal Mountains which completely buried his dog. The dog was able to self-rescue itself, unscathed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A skier triggered an avalanche in the La Sal Mountains which completely buried his dog. The dog was able to self-rescue itself, unscathed. The avalanche occurred on a north aspect in the trees, and was about 80 feet wide and 70 feet long.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 4:01 AM MST, 7 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 401 AM MST SUN FEB 13 2005 .SHORT TERM (TODAY THROUGH MONDAY NIGHT)... TODAY...UPPER LEVEL LOW HAS MOVED EAST OF THE CWA THIS MORNING. SOME RESIDUAL MOISTURE IN NORTHWEST FLOW WILL ALLOW PRECIPITATION TO CONTINUE THIS MORNING OVER MOUNTAIN LOCATIONS WITH ONLY LIGHT ACCUMULATIONS EXPECTED. HAVE CANCELLED ALL HIGHLIGHTS FOR THE AREA. WITH MOIST CONDITIONS...HAVE ADDED A DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN THROUGH NOON...HAVE ALSO ADDED AREAS OF FOG ACROSS ALL OTHER AREAS BELOW 6000 FEET THROUGH LATE MORNING. SHORTWAVE RIDGE WILL MOVE INTO THE GREAT BASIN REGION LATER TODAY WHICH WILL SHUT DOWN THE PRECIPITATION ACROSS MOST SECTIONS THIS AFTERNOON. TONIGHT...HAVE CONTINUED CHANCE POPS ACROSS NORTHERN MOUNTAINS AFTER MIDNIGHT AS NEXT SYSTEM MOVES INTO THE GREAT BASIN OVERNIGHT. MONDAY AND MONDAY NIGHT...THE NEXT SYSTEM WILL AFFECT THE CWA ON MONDAY AND MONDAY NIGHT. LATEST RUNS HAVE A WEAKER FRONT ASSOCIATED WITH THIS SYSTEM AND DYNAMICS ARE NOT TOO IMPRESSIVE...SO HAVE BACKED OFF A BIT ON SNOWFALL/QPF. THE BEST LIFT WILL BE ACROSS NORTHERN AND CENTRAL MOUNTAINS MONDAY AFTERNOON INTO MONDAY NIGHT WITH BELOW ADVISORY SNOWFALL AMOUNTS EXPECTED AT THIS TIME. .LONG TERM (TUESDAY THROUGH SUNDAY)... REASONABLE MODEL AGREEMENT THROUGH THE EXTENDED PERIODS. A BLOCKING PATTERN OVER THE EASTERN PACIFIC WILL CONTINUE TO DOMINATE THROUGH MIDWEEK WITH THE NORTHERN AND SOUTHERN STREAMS COMING TOGETHER OVER THE CENTRAL ROCKIES. TIGHT THERMAL GRADIENT ACROSS THE NORTH ON TUESDAY WITH A COLD FRONT STALLED OUT ACROSS THE AREA. NORTHWEST FLOW AND RIGHT ENTRANCE OF NORTHERN JET WILL KEEP A CHANCE OF PRECIPITATION ACROSS THE AREA WITH THE NORTHERN MOUNTAINS AND HIGH VALLEYS BEING FAVORED. BLOCKING PATTERN TO BEGIN LOSING SOME IDENTITY THE LATER PART OF THE WEEK WITH MORE OF A TROUGH TAKING SHAPE ALONG THE WEST COAST. THIS WILL INCREASE SOUTHWEST FLOW OFF THE EASTERN PACIFIC RESULTING IN SUBTROPICAL MOISTURE ADVECTING ACROSS THE SOUTHWESTERN STATES TOWARD THE FORECAST AREA. CHANCE OF PRECIPITATION EACH DAY THROUGH THE WEEKEND WITH EMBEDDED DISTURBANCES MOVING ACROSS THE AREA AND SOME JET DYNAMICS. A MINOR WARMING TREND ACROSS THE NORTH AFTER TUESDAY THEN LEVELING OFF BY THE WEEKEND WHILE COLD AIR STAYS NORTH OF THE FORECAST AREA. LINDQUIST && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...DENSE FOG ADVISORY THROUGH NOON FOR ZONE 24. && MPM/TAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 506 AM MST SUN FEB 13 2005 COZ001-006-007-011-UTZ027-141130- ARCHES/GRAND FLAT-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- DEBEQUE TO SILT CORRIDOR-GRAND VALLEY-LOWER YAMPA RIVER BASIN- 506 AM MST SUN FEB 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF EAST CENTRAL UTAH AND NORTHWEST AND WEST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT... AREAS OF FOG WILL PERSIST INTO THE MID MORNING HOURS... REDUCING VISIBILITY TO ONE MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A SLIGHT CHANCE FOR RAIN AND SNOW EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ019>023-UTZ022-028-029-141130- ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES- FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN- SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- 506 AM MST SUN FEB 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... AREAS OF FOG WILL PERSIST INTO THE MID MORNING HOURS OVER THE LOWER ELEVATIONS...REDUCING VISIBILITY TO ONE MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A CHANCE FOR SNOW IN THE MOUNTAINS...AND A SLIGHT CHANCE FOR RAIN AND SNOW ACROSS THE VALLEYS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ002>005-008>010-012>014-017-018-UTZ023-025-141130- CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- NORTHWEST SAN JUAN MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS- 506 AM MST SUN FEB 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST UTAH...THE CENTRAL AND NORTHERN MOUNTAINS OF WESTERN COLORADO....AND THE NORTHERN VALLEYS OF WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SNOW WILL DECREASE FROM WEST TO EAST THIS MORNING. ICY AND SNOWPACKED ROADS AND PERIODS OF REDUCED VISIBILITY WILL EXIST THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A CHANCE OF MOUNTAIN SNOW EACH DAY...AND A CHANCE OF RAIN OR SNOW ACROSS THE VALLEYS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... REPORTS TO THE NATIONAL WEATHER SERVICE ON SNOWFALL WILL BE GREATLY APPRECIATED. UTZ024-141130- EASTERN UINTA BASIN- 506 AM MST SUN FEB 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA BASIN OF OF NORTHEASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... A DENSE FOG ADVISORY IS IN EFFECT FOR THE EASTERN UINTA BASIN THROUGH NOON. AREAS OF DENSE FOG WILL PERSIST INTO THE LATE MORNING HOURS... REDUCING VISIBILITY TO 1/4 MILE OR LESS...RESULTING IN POOR VISIBILITY AND HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A SLIGHT CHANCE FOR RAIN AND SNOW EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TGJT
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441282.